Alert archive / Louisiana / Coastal Flood Statements in 2008

Coastal Flood Statement 1, NWS New Orleans, LA

March 17, 2008Saint Bernard Parish, Saint John the Baptist Parish, Louisiana

NWS New Orleans, LA issued this coastal flood statement at Mar 17, 2008, 4:16 AM CDT for Saint Bernard Parish, Saint John the Baptist Parish, Louisiana. It took effect at Mar 18, 2008, 7:00 AM CDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2008, 4:16 AM CDT (09:16 UTC)
In effect from
Mar 18, 2008, 7:00 AM CDT
Expired
Mar 19, 2008, 10:00 AM CDT
In force
27 hr
Issued by
NWS New Orleans, LA

Counties Saint Bernard Parish, LA, Saint John the Baptist Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2008-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2008-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2441 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this coastal flood statement went out at Mar 17, 3:33 AM CDT, 43 minutes earlier.

Area forecast discussion, Mar 17, 3:33 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
333 AM CDT MON MAR 17 2008

.SHORT TERM...
STRONG SPRING SYSTEM RIGHT ON QUE THIS MORNING AS IT IS JUST NOW
BEGINNING TO EJECT OUT OF THE SW. A VERY STRONG 150+ KT JET IS
NOTICED THIS MORNING MOVING INTO THE WEST COAST. THIS WILL HELP
KICK THE SYSTEM EAST WHILE DEEPENING IT. THESE WINDS SHOULD BE ON
THE EAST SIDE OF THE SYSTEM BY TUESDAY CAUSING THE UPPER TROUGH TO
TILT FROM + TO - JUST AS IT APPROACHES EAST TX AND WEST LA. THIS
WILL DO TWO THINGS...ONE: BRING ANY AND ALL SINGLE CELL SEVERE
WEATHER ACTIVITY TOGETHER TO FORM A STRONG LINEAR SQUALL AS IT
APPROACHES EAST TX. AND TWO: IT WILL CAUSE THE SYSTEM TO RAPIDLY
ACCELERATE AS IT MOVES INTO LA. THIS WILL AT LEAST ALLEVIATE ONE
CONCERN FOR US SINCE THE CONVECTION WILL BE IN AND OUT...FLOODING.

THE MAIN PROBLEM FOR TODAY AND TUE IS GOING TO BE GRADIENT WIND
STRENGTH. WINDS WILL BEGIN TO PICK UP TODAY TO AROUND 20 MPH
SUSTAINED AND LAST THROUGH TONIGHT. TUE SHOULD SEE WINDS OF 25+
MPH AT MANY SITES AND THIS IS WHEN THE ADVISORY WILL BE OUT FOR.
WILL STILL MENTION WINDS TODAY IN THE ADVISORY BUT WILL MENTION
THAT THEY WONT MEET ADVISORY CRITERIA.

NEXT PROBLEM WILL BE COASTAL FLOODING BY TUE. STRONG SE WINDS OF
25 TO 35 KNOTS ARE FOUND LATER TODAY THROUGH TUE ACROSS THE ENTIRE
FETCH OF THE GULF. THIS WILL BE VERY EFFICIENT AT PILING WATER
INTO THE NORTHERN GULF COAST. TIDES ARE EXPECTED TO BE ABOUT 2
FEET ABOVE NORMAL BY LATE TUE.

.LONG TERM...
ONCE WE GET PAST THE SHORT TERM COLD FRONT...THINGS DRY OUT FOR
SEVERAL DAYS. NO CHANGES TO EXTENDED WILL BE MADE.

&&

.AVIATION...
WITH THE MAIN UPPER LEVEL TROUGH APPROACHING AND DEEPENING OVER THE
PLAINS TODAY...THE LOWER LEVEL WIND COLUMN WILL EXPERIENCE INCREASE
IN WIND SPEEDS SIGNIFICANTLY BETWEEN 13 AND 15Z TODAY AT BTR...MCB
AND MSY AND AROUND 15Z AT GPT. IN ADDITION...EAST TO SOUTHEAST FLOW
WILL BRING LL MOISTURE THAT WILL LIKELY PRODUCE MVFR CATEGORY
CEILINGS IN THE 1500-2000 FEET RANGE 08-10Z TIME FRAME AT HUM AND
11-13Z TIME FRAME AT BTR. MCB...MSY AND GPT WILL LIKELY SEE FREQUENT
CEILINGS 2500-3500 FEET 15Z TO 00Z TUESDAY. VISIBILITY RESTRICTIONS
ARE NOT EXPECTED THROUGH 06Z TUESDAY...WINDS WILL BE TOO STRONG.
EAST-SOUTHEAST WINDS WILL INCREASE TO 15-20 KNOTS AT MOST TERMINALS
WITH GUSTS AROUND 25 KNOTS BY 15Z AND CONTINUING THROUGH MONDAY
EVENING. 18

&&

.MARINE...
NOT A GOOD NEXT FEW DAYS FOR BOATING. RETREATING BUT STILL STRONG
RIDGE OF HIGH PRESSURE COMBINED WITH AN APPROACHING DEEPENING LOW
WILL CAUSE MODERATE TO STRONG EAST TO SOUTHEAST WINDS STARTING
TODAY. IN ADDITION...STRONG SOUTHWEST WINDS ARE EXPECTED ON THE
FRONT SIDE OF THE TROUGH OF 140 KNOTS AT 250MB...100 KNOTS AT
500MB...60 KNOTS AT 850MB AND 45 KNOTS AT BOUNDARY LAYER TUESDAY
AFTERNOON THROUGH TUESDAY EVENING. THERE COULD BE A PERIOD OF GALES
IN ADVANCE OF THE COLD FRONT LATE TUESDAY OR TUESDAY EVENING. WILL
MAINTAIN WORDING GALE WARNING MAYBE REQUIRED FOR NOW. WILL WAIT ONE
MORE PERIOD AS THE SYSTEM IS FORECAST TO LIFT NORTH. EXITING AND
PULLING SYSTEM USUALLY YIELD THE STRONGER WINDS OVER LAND. ACCORDING
TO GFS...THE STRONGEST PARTS OF JETS AT EACH LEVEL WILL BE OVER
LAND...BUT WINDS ARE OFF THE CHART. STRONG WINDS AND LONG FETCH WILL
CREATE WAVE ACTION WITH SEAS AS HIGH AS 13-15 FEET IN THE OUTER
COASTAL WATERS ON TUESDAY INTO TUESDAY EVENING.  18

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  80  63  79  56 /  10  20  40  70
BTR  83  66  82  58 /  10  20  40  70
MSY  80  65  81  61 /  10  20  30  70
GPT  74  63  73  59 /  10  20  30  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY FROM 7 AM TO 7 PM CDT TUESDAY FOR
     LAZ034>040-046>050-056>070.
MS...WIND ADVISORY FROM 7 AM TO 7 PM CDT TUESDAY FOR
     MSZ068>071-077-080>082.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR
     GMZ550-570.
     SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT
     WEDNESDAY FOR GMZ530-555-575.

&&

17
Hazardous weather outlook, Mar 16, 3:58 PM CDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
358 PM CDT SUN MAR 16 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-172100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
358 PM CDT SUN MAR 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT
SMALL CRAFT ADVISORIES WILL BE IN EFFECT FOR THE COASTAL WATERS
FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO THE LOWER
ATCHAFALAYA RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS...INCLUDING SOME
POTENTIAL FOR TORNADOES...MAINLY DURING THE OVERNIGHT HOURS
TUESDAY NIGHT...IN ADVANCE OF A STRONG SPRING STORM SYSTEM.

THE PRESSURE GRADIENT BETWEEN HIGH PRESSURE OVER THE EAST
COAST...AND THE APPROACHING STORM SYSTEM...WILL PRODUCE GUSTY
WINDS MONDAY AFTERNOON THROUGH TUESDAY NIGHT. SMALL CRAFT
ADVISORIES WILL BE IN EFFECT OVER THE COASTAL WATERS AND TIDAL
LAKES FOR MONDAY THROUGH TUESDAY. A WIND ADVISORY MAY BE NECESSARY
OVER PORTIONS OF SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI ON
TUESDAY. THE WINDS WILL ALSO PRODUCE INCREASED WAVE ACTION ALONG
SOUTH FACING SHORELINES ON TUESDAY...PRODUCING HIGHER THAN NORMAL
TIDES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH MONDAY.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:57 AM CDTWind AdvisoryLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 6 more43 hr

Nearby

Coastal Flood Statements in Louisiana, 2008Coastal Flood Statements in Mississippi, 2008Every coastal flood statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.